Drug eruptions are a common dermatologic problem faced by pediatricians. Among the most distinctive of these is the fixed drug eruption, a cutaneous inflammatory reaction manifested by solitary or multiple, well-defined, erythematous macules that may become bullous.1,2 Lesions usually occur within a few hours of ingesting the drug, characteristically recur in the same location with each subsequent dose, and leave residual hyperpigmentation. To illustrate the importance and unique features of this unusual reaction, we report the case of a child who experienced a recurrent fixed drug eruption induced by phenolphthalein-containing, nonprescription laxatives.

CASE REPORT

An 8-year-old African-American girl was brought to the Dermatology Clinic for evaluation of pruritic and occasionally swollen "dark spots" that had been present on her face and arms for months.

This content is only available via PDF.
You do not currently have access to this content.